Georgia, 2008Damaging Wind and Lightning Strike in Georgia, August 31, 2008
August 31, 2008 · NWS FFC · 2 events in 1 county or zone
Hurricane Gustav was moving west through the eastern Gulf of Mexico. , which kept Hurricane Gustav on a westward track.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Gustav was moving west through the eastern Gulf of Mexico. A large upper ridge was anchored over most of the eastern U.S., which kept Hurricane Gustav on a westward track. Although the hurricane remained well south of north and central Georgia, the hurricane was so large that the outer most rain bands fired up during the afternoon resulting in scattered thunderstorms across central Georgia. The thunderstorms produced gusty winds, frequent lightning, and heavy rain. While none became severe, Upson county did experience a lightning fire and downed power lines as a result of one of these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 31, 2:55 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 31, 2:55 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT SUN AUG 31 2008
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
LOOKING MORE LIKELY THAT WE WILL BE IMPACTED BY
GUSTAV...EVENTUALLY...THEN HANNAH. MORE ON THAT IN THE EXTENDED.
THERE ARE MANY COMPLICATING FACTORS IN A CURRENTLY VERY CHAOTIC
SYNOPTIC PATTERN THAT WILL INFLUENCE GUSTAV...HANNAH...AND ANY
FUTURE SUCH SYSTEMS. FIRST...IS A STRONG SUBTROPICAL RIDGE...NOW
OVER THE MIDWEST...THAT IS FORECAST TO AMPLIFY AND SHIFT EASTWARD
INTO THE EASTERN U.S. BY TUE...THIS RIDGE WILL EXTEND N-S FROM
EASTERN CANADA INTO THE SE U.S. THIS WILL BE A MAJOR PLAYER IN THE
STEERING CURRENTS FOR GUSTAV. SECOND A DEEP CLOSED LOW IS EXPECTED
TO SINK SOUTHWARD OFF THE NEW ENGLAND COAST IN RESPONSE TO THE
BUILDING UPPER RIDGE TO ITS WEST...AND PERHAPS SINK AS FAR SOUTH AS
OFF THE MID-ATLANTIC COAST BY TUE-WED. THIS...ALONG WITH THE EASTERN
U.S. RIDGE...WILL HELP DETERMINE HANNAHS FATE. FINALLY...THERE IS A
DEEP UPPER TROUGH IN THE NW U.S...THAT SHIFTS INTO THE MID U.S. BY
TUE-WED...BUT WEAKENS AND LIFTS NE INTO THE NORTHERN PLAINS BY WED.
THIS WILL BE A MAJOR PLAYER IN THE EVENTUAL DEMISE AND TRACK OF THE
REMNANTS OF GUSTAV AND WHETHER OR NOT IT IS LEFT BEHIND MEANDERING
ACROSS THE ARKLATEX REGION...OR PULLED NE WITH THE TROUGH AND
TRAILING FRONTAL SYSTEM.
CONCERN FOR SHORT TERM IS EFFECT OF OUTER CIRCULATION OF GUSTAV WITH
POTENTIAL SPIRAL FEEDER BANDS ACROSS THE CWA...ESPECIALLY THE
SOUTHERN SECTIONS. THE OUTER CIRRUS SHIELD HAS ALREADY SPREAD N INTO
TN. LOOKING AT IR/VIS SATELLITE AND RADAR...SOME SPIRAL FEEDER BAND
SHRA/TSRA ACTIVITY ALREADY DEVELOPING WITH DAYTIME HEATING IN AN
EAST-WEST BAND NEAR VDI...SOUTH AND EAST. WOULD EXPECT WITH DAYTIME
HEATING...THIS ACTIVITY SHOULD INCREASE AND GRADUALLY DEVELOP
FURTHER WEST AND NORTH AS GUSTAV CONTINUES ITS NW TRACK THROUGH THE
CENTRAL GULF TOWARD LA. GFS SUGGESTS THAT SUCH ACTIVITY COULD WORK
ITS WAY AS FAR NORTH AT ATL BY LATE AFTERNOON/EARLY EVENING AS
GUSTAV CONTINUES ITS NW TRACK THROUGH THE CENTRAL GULF. SHRA/TSRA
ACTIVITY IN THE FFC CWA SHOULD DIMINISH RAPIDLY AFTER SUNSET...WITH
LITTLE OR NO ACTIVITY EXPECTED OVERNIGHT. COULD NOT TOTALLY RULE OUT
A FEW SHRA IN THE SW PART OF THE CWA AS GUSTAV REACHES ITS CLOSEST
POINT TO OUR CWA. FOR MON...DRIER AIR BEGINS TO ADVECT SW FROM THE
MID-ATLANTIC BUILDING SFC HIGH. THIS IN ESSENCE ACTS LIKE A BACKDOOR
FRONT. THIS COMBINED WITH AT LEAST LIMITED POTENTIAL FOR OUTER
SPIRAL FEEDER BAND SHRA/TSRA ACTIVITY FROM GUSTAV WARRANTS LOW
CHANCE POPS FOR MUCH OF THE CWA MON AFTERNOON...EXCEPT FOR PERHAPS
THE NC/NW SECTIONS. FOR TUE...SIGNIFICANTLY DRIER AIR CONTINUES TO
WORK SW INTO THE AREA FROM THE MID-ATLANTIC AS SFC HIGH PRESSURE
BUILDS UNDER THE BUILDING MID-ATLANTIC UPPER RIDGE.
DEWPOINTS...CURRENTLY IN THE UPPER 60S AND LOWER 70S...WILL DROP
INTO THE 50S NORTH AND 60S CENTRAL AREAS BY WED. THUS...EXPECT
LITTLE OR NO SHRA/TSRA ACTIVITY TUE-WED AS LARGE SCALE SUBSIDENCE
DOMINATES WITH GUSTAV TO THE WEST...HANNAH TO THE EAST...AND HIGH
PRESSURE SFC/ALOFT OVER THE REGION.
FOR TEMPS...LITTLE DIFFERENCE AMONG THE MODEL GUIDANCE TEMPS IN THE
IMMEDIATE SHORT TERM. CLOUD COVER THROUGH MON WILL KEEP MOST AREAS
IN THEM MID 80S. SLIGHT COLD ADVECTION AND LOWER DEWPOINTS TUE-WED
WILL BE OFFSET BY INCREASING SUNSHINE. DO EXPECT SIGNIFICANTLY
COOLER MIN TEMPS BY MIDWEEK AS DEWPOINTS LOWER AS DRIER AIR IS
ADVECTED SW INTO THE AREA. HOWEVER...THE MET MOS FOR WED MORNING
WITH LOWS IN THE LOW AND MID 50S IN MANY AREAS IS NOT ACCEPTED. MAV
MOS LOWS ARE MORE REASONABLE...SHOWING MODEST COOLING.
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
CONFIDENCE IN THE EXTENDED FORECAST REMAINS VERY LOW. THE ENTIRE
FORECAST IS HINGED UPON THE TRACK OF THE REMNANTS OF GUSTAV AND THE
TRACK OF WHAT WILL LIKELY BE HURRICANE HANNAH IN THE EXTENDED
PERIODS. WITH RESPECT TO GUSTAV...CONSIDERABLE MODEL DISAGREEMENT AS
TO WHAT WILL HAPPEN WITH GUSTAV AFTER IT MOVES INTO WESTERN LA BY
MID WEEK. THE 12Z GFS WANTS TO LEAVE THE REMNANTS OF GUSTAV LINGER
IN ETX FOR SEVERAL DAYS...IN FACT UNTIL NEXT WEEKEND...WHEN IT IS
FINALLY SHOVED EASTWARD BY AN UPPER TROUGH. IF SO...THE REMNANTS OF
GUSTAV WOULD BE TIED TO A WEAK FRONT AND TRACK ACROSS OUR CWA NEXT
WEEKEND. OTHER MODELS...HOWEVER...LIFT THE REMNANTS OF GUSTAV NNE BY
LATE WEEK WITH THE SAME TROUGH AND AROUND A BUILDING UPPER RIDGE
OVER THE SE U.S. OTHERS LEAVE IT LINGERING AND STUCK IN EAST TX. MY
BETS ARE THAT GUSTAV WILL LIKELY MEANDER ABOUT THE ARKLATEX REGION
UNTIL PICKED UP BY THE AFOREMENTIONED TROUGH. VERY HEAVY RAIN IS
LIKELY ACROSS LA/AR AS A RESULT...BUT THIS SHOULD STAY WELL WEST OF
OUR REGION. MEANWHILE...TO THE EAST...WE HAVE HANNAH. MODEL
CONSENSUS IS THAT THIS WILL MAKE LANDFALL ALONG THE SC/NC COAST AND
MOVE NNW INTO THE MID-ATLANTIC REGION BY THE WEEKEND. THIS WOULD PUT
OUR CWA ON THE DRY...SUBSIDENCE SIDE OF THIS SYSTEM. IT MAY BE CLOSE
ENOUGH FOR OUTER RAIN BANDS TO AFFECT OUR FAR EASTERN ZONES...AS
WELL AS SOME GUSTY WINDS IN THOSE REGIONS...BUT ON THIS TRACK IT
ALSO WOULD NOT HAVE A SIGNIFICANT IMPACT ON OUR CWA. THE TRACK OF
THIS SYSTEM WILL HINGE LARGELY ON THE A DEEP UPPER LOW OFF THE NEW
ENGLAND COAST AND AN UPPER HIGH THAT IS FORECAST TO BUILD LATE IN
THE WEEK ACROSS THE WESTERN ATLANTIC. AGAIN...CONFIDENCE IS LOW AND
WE WILL NEED TO CONTINUE TO WATCH THIS SYSTEM VERY CLOSELY IN CASE
IT SHIFTS FURTHER WEST THAN CURRENTLY INDICATED. AT ANY
RATE...CHANCE POPS LOOK REASONABLE THROUGHOUT THE EXTENDED GIVEN THE
UNCERTAINTY WITH GUSTAV AND HANNAH. GIVEN THE PATTERN...IT IS QUITE
POSSIBLE THAT THE REMNANTS OF GUSTAV COULD BRING US A GOOD CHANCE OF
SHRA/TSRA BY THE WEEKEND. UNTIL THAT ARRIVES...VERY LOW POPS ARE
WARRANTED AS THE REGION REMAINS TRAPPED BETWEEN SYSTEMS AND UNDER
THE INFLUENCE OF LARGE SCALE SUBSIDENCE.
THU-FRI OFFER THE MOST SUNSHINE AND LIKELY THE WARMEST TEMPS WITH
MAX TEMPS LIKELY ABOVE SEASONAL NORMS. INCREASING MOISTURE AND CLOUD
COVER SHOULD KEEP MAX TEMPS CLOSER TO CLIMO DURING THE LATER PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 88 72 88 68 88 / 20 20 20 10 10
ATLANTA 88 73 86 70 87 / 20 20 20 20 10
BLAIRSVILLE 88 69 83 64 83 / 20 20 20 10 10
CARTERSVILLE 90 70 87 69 87 / 20 20 20 20 10
COLUMBUS 91 75 86 73 87 / 30 20 30 20 20
GAINESVILLE 89 70 84 68 86 / 20 20 20 10 10
MACON 92 73 87 72 89 / 40 20 30 20 10
ROME 91 71 86 70 87 / 20 10 20 20 10
PEACHTREE CITY 88 72 86 69 87 / 20 20 20 20 10
VIDALIA 89 76 89 74 91 / 40 20 30 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19
Hazardous weather outlook, Aug 31, 5:11 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 AM EDT SUN AUG 31 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
611 AM EDT SUN AUG 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA.
.SYNOPSIS...
HURRICANE GUSTAV IS ENTERING THE SOUTHERN GULF AS HIGH PRESSURE
BUILDS OVER THE THE NORTHEASTERN U.S. THIS WILL PUT GEORGIA IN
MOIST EASTERLY FLOW THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
SOUTH OF A CARROLTON TO ATLANTA TO ATHENS LINE GENERALLY BETWEEN
2 PM AND 10 PM.
.DISCUSSION...
EASTERLY FLOW OVER THE AREA IS BRINGING GOOD TROPICAL MOISTURE TO
THE REGION. WITH INCREASED MOISTURE ISOLATED TO SCATTERED SHOWERS
OR THUNDERSTORM ARE POSSIBLE ANYWHERE. THE HIGHER DEWPOINTS AND
BEST INSTABILITY (CAPES EXPECTED NEAR 1400 AND LIS IN THE -1 TO -3
RANGE) WILL BE ACROSS AREAS SOUTH OF A CARROLTON TO ATLANTA TO
ATHENS LINE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP
ARE NOT EXPECTED TO REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY EXCEPT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 31, 3:37 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT SUN AUG 31 2008
GAZ097-109-111-312100-
437 PM EDT SUN AUG 31 2008
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WHEELER...DODGE AND
SOUTHERN LAURENS COUNTIES UNTIL 500 PM EDT...
AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF PLAINFIELD...MOVING WEST AT
30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHEELER...DODGE AND SOUTHERN LAURENS COUNTIES THROUGH 500 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLAINFIELD AND
EASTMAN.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Thunderstorm Wind, Upson
- When
- August 31, 4:31 PM EST to 4:32 PM EST
- Where
- Upson County, 2.72 mi WNW of Atwater
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.990, -84.410
The Upson County Emergency Management Director reported that a couple of power lines were down on Smyrna Church Road near the Pike county line. One of the power lines was down on a vehicle.
Lightning, Upson
- When
- August 31, 4:46 PM EST
- Where
- Upson County, 2 mi N of Thomaston
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.929, -84.330
The Upson County Emergency Management Director reported a structural fire as a result of a lightning strike. Specific damages were not provided.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, August 31, 20083 deaths · 1 injured · 2 events
- Rip Currents in North Carolina, August 31, 20081 death · 2 events
- Strong Wind in California, August 31, 20081 injured · $15,000 · 1 event
- Lightning Strike in Colorado, August 31, 2008$20,000 · 1 event
- Flash Flood in Arizona, August 31, 2008$15,000 · 1 event
- Tropical Storm in Alabama, August 31, 20084 events
- Hail in Montana, August 31, 20080.88 in hail · 3 events
- High Wind in Nevada, August 31, 200856 kt wind · 2 events
- Hail in Idaho, August 31, 20080.75 in hail · 2 events
- Tornado in Florida, August 31, 2008EF0 · 1 event
- High Wind in Colorado, August 31, 200850 kt wind · 1 event
- Flash Flood in New Mexico, August 31, 2008$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133892, 133891.